Alert archive / Idaho / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 22, 2011, 5:56 PM PDT for Clearwater County, Idaho. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2011, 5:56 PM PDT (00:56 UTC)
- Expired
- Jun 22, 2011, 6:30 PM PDT
- In force
- 34 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Clearwater County, ID
The radar
The Spokane radar (KOTX), 154 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2770 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
541
WUUS55 KMSO 230056
SVRMSO
IDC035-230130-
/O.NEW.KMSO.SV.W.0001.110623T0056Z-110623T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
556 PM PDT WED JUN 22 2011
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...
* UNTIL 630 PM PDT.
* AT 548 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM
WAS LOCATED NEAR AHSAHKA...OR ABOUT 8 MILES WEST OF OROFINO...AND
WAS MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...AHSAHKA...DENT AND TEAKEAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
&&
LAT...LON 4664 11645 4664 11634 4674 11635 4675 11633
4662 11612 4652 11629 4645 11636 4649 11639
4649 11644 4650 11646 4662 11647
TIME...MOT...LOC 0055Z 219DEG 16KT 4648 11639
$$1 follow-up statement
774
WWUS55 KMSO 230126
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
726 PM MDT WED JUN 22 2011
IDC035-230135-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-110623T0130Z/
CLEARWATER ID-
626 PM PDT WED JUN 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLEARWATER COUNTY
EXPIRES AT 630 PM PDT...
LAT...LON 4664 11645 4664 11634 4674 11635 4675 11633
4662 11612 4652 11629 4645 11636 4649 11639
4649 11644 4650 11646 4662 11647
TIME...MOT...LOC 0125Z 219DEG 16KT 4658 11627
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:22 PM PDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 22, 4:22 PM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 522 PM MDT WED JUN 22 2011 .UPDATE...INCREASED PRECIP/THUNDER COVERAGE ACROSS WEST CENTRAL AND SW MONTANA INTO CENTRAL IDAHO && .DISCUSSION...RADAR SHOWING AN INCREASE IN SHOWER/THUNDER ACTIVITY IN CNTRL ID AND WRN MT. MAJORITY OF THUNDERSTORMS THAT HAVE DEVELOPED WILL IMPACT THE REGION WITH HEAVY RAIN. THERE IS A FEW STRONG CELLS IN EASTERN OREGON PRODUCING SOME SMALL HAIL WHICH MAY IMPACT CENTRAL IDAHO OVER THE NEXT FEW HOURS. && .AVIATION...MID AND HIGH LEVEL CLOUD COVER WILL INCREASE OVER THE NORTHERN ROCKIES TODAY AHEAD OF AN APPROACHING UPPER LEVEL TROUGH. A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS THE ATMOSPHERE DESTABILIZES...MAINLY ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO POSSIBLY IMPACTING AIRFIELDS KBTM AND KSMN. ADDITIONAL CONVECTIVE DEVELOPMENT IS FORECAST FOR THIS EVENING AND OVERNIGHT...POTENTIALLY IMPACTING KMSO AND KGPI. A COLD FRONT IS FORECAST TO MOVE THROUGH THE NORTHERN ROCKIES TOMORROW WITH FROPA AT KGPI AND KMSO BETWEEN 17Z-20Z AND KSMN AND KBTM BETWEEN 19Z AND 00Z. && .PREV DISCUSSION... /ISSUED 311 PM MDT WED JUN 22 2011/ DISCUSSION...SOME WEAK CONVECTION HAS BEGUN TO DEVELOP THIS AFTERNOON OVER EASTERN OREGON AND CENTRAL IDAHO. AT PRESENT TIME NO UPPER LEVEL SUPPORT EXISTS SO LITTLE DEVELOPMENT BEYOND FAIR WEATHER CUMULUS CLOUDS AND AN ISOLATED THUNDERSTORM ARE EXPECTED THROUGH THE REMAINDER OF THIS AFTERNOON. HOWEVER THIS SHOULD CHANGE LATER THIS EVENING AS AN APPROACHING UPPER LEVEL TROUGH MOVES INLAND. ALL FORECAST MODELS CONTINUE TO SUGGEST THAT AN AREA OF SHOWERS AND THUNDERSTORMS WILL FORM OVER EASTERN OREGON AFTER 9PM MDT AND SLOWLY PROPAGATE EASTWARD THROUGHOUT THE NIGHT IN A CONTINUED UNSTABLE AIR MASS AHEAD OF AN APPROACHING COLD FRONT. THE MODELS ARE FINALLY IN AGREEMENT THAT THE COLD FRONT WILL PASS THROUGH CENTRAL IDAHO TOMORROW MORNING AND ACROSS WESTERN MONTANA DURING THE AFTERNOON. THIS LATTER FRONTAL PASSAGE WILL ALLOW TEMPERATURES ACROSS MUCH OF WESTERN AND SOUTHWESTERN MONTANA TO WARM CONSIDERABLY TOMORROW...APPROACHING 80 DEGREES IN SOME VALLEY LOCATIONS. THERE IS A SMALL CHANCE THAT SOME STRONG TO SEVERE THUNDERSTORMS MAY FORM ACROSS LEMHI COUNTY AND IN THE BUTTE AREA. HOWEVER THESE STORMS FORMING DURING THE AFTERNOON HOURS WILL QUICKLY MOVE EAST OF THE DIVIDE. THE BIGGEST THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR HAIL. ELSEWHERE LOCATIONS ALONG THE CONTINENTAL DIVIDE WILL LIKELY SEE SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON BUT ONLY PRODUCE PERIODS OF HEAVY RAINFALL. BREEZY CONDITIONS ARE ALSO FORECAST AHEAD OF THE COLD FRONT WITH THE STRONGEST WINDS EXPECTED ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA. IT APPEARS AS THOUGH THE DIRECTION OF THE WIND WILL NOT BE FAVORABLE FOR EXCEPTIONAL WINDS ACROSS FLATHEAD LAKE. HOWEVER BREEZY CONDITIONS THROUGHOUT THE DAY WILL LIKELY PRODUCE A BIT MORE CHOP ON THE LAKE THAN NORMAL. FRIDAY WILL BE A BREEZY...POST FRONTAL DAY WITH THE CHANCE FOR SOME SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MONTANA WHERE A WEAK...STALLED FRONTAL BOUNDARY PERSISTS. ANOTHER AREA OF POTENTIAL CONVECTIVE DEVELOPMENT WILL BE ACROSS FAR NORTHWEST MONTANA AS A LARGE...COLD UPPER LEVEL LOW PRESSURE SYSTEM OVER WESTERN CANADA SLOWLY DIPS OVER THE PACIFIC AND INLAND NORTHWESTERN STATES. SATURDAY THROUGH WEDNESDAY...UNTIL RECENTLY...MODEL GUIDANCE HAD BEEN PRODUCING WILDLY DIVERGENT SOLUTIONS FOR THE EXTENDED FORECAST PERIODS. ECMWF AND GFS HAVE SINCE COME INTO BETTER AGREEMENT WITH RESPECT TO THIS WEEKEND...BOTH DEPICTING A FAIRLY COOL PACIFIC STORM SYSTEM MOVING ACROSS THE SOUTHERN CANADIAN ROCKIES. THIS SYSTEM WILL COOL THE NORTHERN U.S. ROCKIES AND INTRODUCE SOME SCATTERED PRECIPITATION. DESPITE THIS COOL WEATHER...RIVER AND STREAM LEVELS WILL REMAIN HIGH...WITH SOME OVER FLOOD STAGE...THROUGH THE END OF THIS WEEKEND. EARLY NEXT WEEK...MODEL GUIDANCE AGREES ON A STRENGTHENING RIDGE OF HIGH PRESSURE BEING PRESENT OVER THE NORTHERN ROCKIES. THIS RIDGE APPEARS TO BRING SIGNIFICANT WARMTH ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA...WITH VALLEY TEMPERATURES PUSHING 90 DEGREES. WIDELY SCATTERED TERRAIN BASED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING DURING EARLY NEXT WEEK. THIS HEAT MAY SIGNAL ANOTHER ROUND OF RISING RIVER AND STREAMS DUE TO HIGH ELEVATION SNOW MELT. AVIATION...MID AND HIGH LEVEL CLOUD COVER WILL INCREASE OVER THE NORTHERN ROCKIES TODAY AHEAD OF AN APPROACHING UPPER LEVEL TROUGH. A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS THE ATMOSPHERE DESTABILIZES...MAINLY ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO POSSIBLY IMPACTING AIRFIELDS KBTM AND KSMN. ADDITIONAL CONVECTIVE DEVELOPMENT IS FORECAST FOR THIS EVENING AND OVERNIGHT...POTENTIALLY IMPACTING KMSO AND KGPI. A COLD FRONT IS FORECAST TO MOVE THROUGH THE NORTHERN ROCKIES TOMORROW WITH FROPA AT KGPI AND KMSO BETWEEN 17Z-20Z AND KSMN AND KBTM BETWEEN 19Z AND 00Z. NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....ZUMPFE AVIATION...NOLTE
In the hours before
Special weather statement, Jun 22, 4:45 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
545 PM MDT WED JUN 22 2011
IDZ007-008-230045-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
445 PM PDT WED JUN 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 545 PM
PDT...
AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES WEST OF GRANGEVILLE...MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KOOSKIA...EAST
KAMIAH...KEUTERVILLE...COTTONWOOD...FENN...FERDINAND...WINONA AND
STITES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4596 11676 4601 11670 4600 11666 4604 11664
4601 11654 4612 11653 4620 11638 4617 11620
4622 11614 4623 11603 4629 11613 4632 11616
4634 11612 4610 11569 4579 11669 4582 11673
TIME...MOT...LOC 2345Z 240DEG 19KT 4596 11660The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:28 PM PDT | Special Weather Statement | MSO | Lewis | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.